Massachusetts, 2013

Damaging Winds in Massachusetts, June 29, 2013

June 29, 2013 · NWS BOX · 3 events in 2 counties and zones

An upper level disturbance moved across southern New England igniting showers and thunderstorms across parts of the region. Most of these storms produced heavy rain and lightning, a couple resulted in localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance moved across southern New England igniting showers and thunderstorms across parts of the region. Most of these storms produced heavy rain and lightning, a couple resulted in localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 29, 3:33 AM EST, 57 minutes earlier.

Area forecast discussion, Jun 29, 3:33 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
433 AM EDT SAT JUN 29 2013

.SYNOPSIS...
WARM AND MUGGY CONDITIONS WILL CONTINUE WITH HIT AND MISS SHOWERS
AND THUNDERSTORMS THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
430 AM UPDATE...
FORECAST REMAINS ON TRACK FOR THE EARLY MORNING HOURS. WARM FRONT
IS WELL INTO NORTHERN NEW HAMPSHIRE AT THIS TIME ALLOWING FOR
MOIST AIR TO FILTER INTO THE REGION. DENSE FOG ADVISORIES ARE UP
FOR BLOCK ISLAND AND SOUTHERN RHODE ISLAND. VISIBILITIES PER
LATEST OBSERVATIONS AND WEBCAMS SHOW BETWEEN 0.5-0.25 MILES.

OTHERWISE THE FOCUS TURNS TO THE POP UP CONVECTION THIS MORNING.
APPROACHING SHORTWAVE ALOFT COMBINED WITH AIRMASS AND ELEVATED
INSTABILITY WILL KEEP THE SHOWERS GOING INTO THE MORNING HOURS.
MAIN THREATS ARE LIGHTNING AND HEAVY DOWNPOURS.

TODAY...UPPER LEVEL LOW CONTINUES TO SPIN ACROSS SOUTHERN CANADA
KEEPING THE REGION IN AN ELONGATED TROUGH. THIS COMBINED WITH THE
BERMUDA HIGH TO THE SOUTH WILL ALLOW FOR GOOD SOUTHERLY FLOW
ACROSS THE REGION...INCREASING THE DEWPOINTS AND THE HUMIDITY
LEVELS. EARLY THIS MORNING EXPECT ISOLATED CONVECTION ACROSS
PORTIONS OF THE INTERIOR AS LLJ COMBINED THE HUMID AIRMASS AND
APPROACHING SHORTWAVE WILL TRIGGER AND MAINTAIN STORMS. EXPECT
JUST LIGHTNING AND HEAVY RAINFALL AT THIS TIME. A GOOD SWATH OF
SCATTERED SHOWERS WILL FORM ACROSS THE ISLANDS AND EVEN CAPE AS
LLJ IS ANCHORED MORE IN A SOUTHEAST DIRECTION.

MAIN CONCERN FOR TODAY IS THE AFTERNOON HOURS. AGAIN QUESTION
WILL BE IF THE CLOUD COVER WILL BREAK LATER THIS MORNING INTO THE
AFTERNOON HOURS TO ALLOW FOR DIURNAL HEATING. IF THIS DOES OCCUR
THEN EXPECT INSTABILITY TO INCREASE TO PERHAPS 2000 J/KG. WITH
UPPER LEVEL JET SUPPORT AND SHEAR VALUES AROUND 50-60 KTS COULD
SEE SOME STRONG TO SEVERE STORMS. MAIN THREATS WILL BE HEAVY
DOWNPOURS AND GUSTY WINDS OF 50 TO 60 MPH. AGAIN THIS IS ALL
DEPENDENT ON IF CLOUD COVER WILL BREAK UP. MODELS AT THIS TIME ARE
SHOWING THAT THE INTERIOR PORTIONS OF SOUTHERN NEW ENGLAND HAS THE
BETTER CHANCE OF SEEING STORMS. WE ARE CURRENTLY IN A SLIGHT RISK
FROM SPC AND AGAIN WITH A 2 PERCENT TORNADO PROBABILITY. BELIEVE
THAT THERE IS A SMALL PROBABILITY FOR TODAY YET THE LIMITING
FACTOR WILL BE CLOUD DEBRIS AS WELL AS WEAK MID-LEVEL LAPSE RATES.
AGAIN SURFACE WINDS WILL BE MORE SOUTHERLY BRINGING IN SOME OF THE
MARINE LAYER WHERE A WEST-SOUTHWEST WIND IS MORE FAVORABLE.
REGARDLESS THIS IS SOMETHING THAT THE DAY SHIFT WILL NEED TO KEEP
AN EYE ON.

TEMPERATURES AGAIN WILL BE SLIGHTLY TRICKY. HOWEVER SINCE ALL OF
THE REGION IS WITHIN THE WARM HUMID AIRMASS...BELIEVE THAT THE
UPPER 70S ARE PROBABLE. HOWEVER IF CLOUDS SCATTER OUT THEN A FEW
SITES WILL HIT THE MID 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
TONIGHT...

ONGOING CONVECTION SHOULD WANE AFTER SUNSET AS DIURNAL HEATING IS
LOST. MID-LEVEL RIDGING WILL WORK ITS WAY INTO THE REGION
OVERNIGHT KEEPING MOST OF THE REGION DRY. HOWEVER KEPT SLIGHT POPS
IN FOR NOW AS THERE COULD BE A SCATTERED SHOWER OR TWO. FOG WILL
DEVELOP ONCE AGAIN WITH THE CAPE...ISLANDS AND SOUTH COAST AS THE
FOCUS. UNCERTAIN AT THIS TIME IF DENSE FOG WILL FORM BUT WITH
CURRENT AIRMASS NOT MOVING IT SEEM PLAUSIBLE.

TOMORROW...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FOR
SUNDAY. ALTHOUGH IT SEEMS CHANCES ARE LESS FAVORABLE AT IS APPEARS
THAT THERE IS LACK OF SHORTWAVE/UPPER LEVEL SUPPORT. EXPECT SUNDAY
TO BE DIURNALLY DRIVEN. BETTER SHEAR MOVES TO THE NORTH HOWEVER
STILL A GOOD AMOUNT OF INSTABILITY. FOR NOW KEPT MENTION OF HEAVY
RAIN AS PWAT VALUES ARE A GOOD 1-1.5 INCHES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
BIG PICTURE/PREFERENCES...MERIDIONAL FLOW THROUGH MIDWEEK WITH
RIDGES OVER THE WEST ATLANTIC AND WESTERN USA...AND TROUGHS/CLOSED
LOWS OVER THE GREAT LAKES-MISS RIVER VALLEY AND EASTERN PACIFIC.
THE GREAT LAKES TROUGH BREAKS DOWN WEDNESDAY-THURSDAY AND EJECTS
THROUGH NEW ENGLAND TOWARD FRIDAY. THIS IS A PERSISTENCE PATTERN
FOR MOST OF THE LONG TERM FORECAST...BUT WE HOLD OUT HOPE FOR
CHANGES TOWARD THE END OF NEXT WEEK. THE GFS AND ECMWF WERE
SIMILAR IN THEIR MASS FIELDS...SO WE USED A BLEND OF GFS/ECMWF
SOLUTIONS TO TREND THE PREVIOUS FORECAST.

THE DAILIES...

SUNDAY NIGHT-MONDAY...ANOTHER SHORTWAVE MOVES UP ACROSS THE
REGION WITH INCREASED LOW LEVEL JET AND TURNING OF THE LOW LEVEL
WINDS TO SOUTH. PRECIPITABLE WATER VALUES INCREASE TO AROUND 2
INCHES. THIS MEANS MORE LOW LEVEL LIFT WITHIN A MOISTURE-LADEN
AIRMASS. EXPECTING SHOWERS/TSTMS WITH HEAVY DOWNPOURS MOVING UP
FROM THE SOUTH SUNDAY NIGHT AND CONTINUING MONDAY. CONTINUE LIKELY
POPS.

TUESDAY THROUGH FRIDAY...THE SAME INGREDIENTS REMAIN IN PLACE
THROUGH AT LEAST THURSDAY. 29/00Z GUIDANCE STARTING TO HINT AT
THE BERMUDA HIGH RETROGRADING WEST LATE NEXT WEEK. THE QUESTION
REMAINS IF IT WILL MOVE FAR ENOUGH WEST TO BRING SUFFICIENT
SUBSIDENCE TO PREVENT SHOWERS AND THUNDERSTORMS FROM BREAKING OUT.
IN ANY CASE...THE BERMUDA HIGH WILL CONTINUE TO SUPPLY HEAT AND
HUMIDITY AT A MINIMUM. WILL STICK WITH THE PERSISTENCE PATTERN OF
SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS FOR NOW.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

BEFORE 12Z...HIGH CONFIDENCE IN TRENDS...MODERATE CONFIDENCE IN
TIMING. IFR ACROSS MOST OF THE REGION WITH LIFR CONDITIONS ACROSS
THE CAPE...ISLANDS AND RHODE ISLAND FOR VSBYS AND LOW CLOUDS.
EXPECT CONDITIONS TO HOLD FOR MOST THE NIGHT WITH LIFR CONDITIONS
SPREADING INTO SE MA AND CENTRAL CT.

AFTER 12Z...MODERATE CONFIDENCE. SLOW IMPROVEMENT TO VFR THROUGH
THE MORNING. THEN MAINLY VFR. HOWEVER EXPECT IFR/MVFR ACROSS THE
CAPE AND ISLANDS IN LOW CLOUDS AND FOG. BRIEF MVFR/IFR CONDITIONS
IN SCT SHRA/TSRA DURING THE AFTERNOON HOURS...ESP ACROSS THE NW
TERMINALS.

TONIGHT...MODERATE CONFIDENCE. VFR FALLING TO MVFR/IFR ACROSS ALL
SITES FOR LOW CLOUDS AND FOG. MAY SEE LIFR CONDITIONS ACROSS THE
CAPE...ISLANDS AND SOUTHERN RHODE ISLAND.

SUNDAY...MODERATE CONFIDENCE. SLOW IMPROVEMENT TO VFR THROUGH THE
MORNING. BRIEF MVFR/IFR CONDITIONS IN SCT SHRA/TSRA DURING THE
AFTERNOON HOURS.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. CONFIDENT IN OVERALL
TRENDS HOWEVER LOW CONFIDENCE IN TIMING...PARTICULARLY WITH
TODAYS CONVECTION.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. CONFIDENT IN OVERALL
TRENDS HOWEVER LOW CONFIDENCE IN TIMING...PARTICULARLY WITH TODAYS
CONVECTION.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

MODERATE CONFIDENCE.

NO CHANGES IN THE WEATHER PATTERN THROUGH MUCH OF THE UPCOMING WEEK.
THIS WILL MEAN SHOWERS AND SCATTERED TSTMS THROUGH AT LEAST
WEDNESDAY...SOME WITH HEAVY DOWNPOURS. THE DAYTIME MAY HAVE A
BASELINE OF VFR...BUT WITH MVFR/IFR CIGS AND VSBYS IN ANY
SHOWERS/TSTMS. THE VERY HUMID AIRMASS LINGERS THROUGH THE
PERIOD...SO LATE NIGHT AND EARLY MORNING FOG WILL BRING IFR/LIFR
CIGS/VSBYS. THE LOW CLOUDS AND FOG MAY LINGER DURING THE DAYTIME
ACROSS PARTS OF THE CAPE AND ISLANDS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT-TERM THROUGH SUNDAY...HIGH CONFIDENCE.

SCA STILL CONTINUES ACROSS THE WATERS. CONTINUED TO UNDERCUT WNA
WAVE GUIDANCE BY ABOUT 10 PERCENT TO ACCOUNT FOR ITS SOUTHERLY
BIAS. MODERATE PROBABILITY OF SOUTHERLY WIND GUSTS TO 25 KTS ON
THE NEAR SHORE WATERS THIS AFTERNOON. OTHERWISE SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO IMPACT THE WATERS TODAY AND INTO
TONIGHT AND AGAIN TOMORROW. MAIN THREATS WILL BE LIGHTNING AND
HEAVY DOWNPOURS IMPACTING VISIBILITIES. EXPECT LOCALLY DENSE FOG
TONIGHT ESPECIALLY ACROSS THE SOUTHERN NEAR SHORE WATERS.

OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...

MODERATE CONFIDENCE.

NO CHANGE IN THE WEATHER PATTERN THROUGH MUCH OF THE UPCOMING WEEK.
THIS WILL MEAN SHOWERS/TSTMS/FOG WITH VERY HUMID AIR. THERE WILL BE
POOR VSBYS AT TIMES...AND 1/4 MILE VSBYS IN FOG POSSIBLE EACH NIGHT
AND EARLY MORNING. SOUTH TO SOUTHWEST WINDS THROUGH THE PERIOD.
WIND GUSTS WILL BE 20 KNOTS OR LESS. BUT THE STEADY WIND DIRECTION
WILL HELP BUILD SEAS WITH WAVE HEIGHTS OF 5 TO 10 FEET EXPECTED
ACROSS THE OUTER COASTAL WATERS AND EXPOSED PORTIONS OF THE
SOUTHERN SOUNDS SUCH AS RI SOUND AND POSSIBLY BLOCK ISLAND SOUND.
A SMALL CRAFT ADVISORY WILL BE NEEDED FOR THESE ROUGH SEAS THROUGH
MIDWEEK...ESPECIALLY ACROSS THE OUTER COASTAL WATERS.

&&

.CLIMATE...
WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
CONTINUING INTO THE WEEKEND WE WILL BE ADDING TO THE ALREADY HIGH
MONTHLY TOTALS FOR RAIN DAILY.  BELOW PLEASE FIND THE TOP 10
WETTEST JUNE RAINFALL TOTALS FOR EACH OF OUR FOUR CLIMATE
SITES...THESE INCLUDE RAINFALL TOTALS FOR JUNE 2013 ENDING AT 5 PM
THE AFTERNOON OF JUNE 28.

BOSTON...
1.  13.20 INCHES IN 1982
2.  11.58 INCHES IN 1998
3.  10.32 INCHES IN 2013
4.  10.09 INCHES IN 2006
5.   9.13 INCHES IN 1931
6.   8.63 INCHES IN 1959
7.   8.05 INCHES IN 1922
8.   7.79 INCHES IN 1881
9.   7.74 INCHES IN 1986
10.  7.25 INCHES IN 1875

HARTFORD...
1.  13.60 INCHES IN 1982
2.  10.79 INCHES IN 2013
3.   9.66 INCHES IN 1972
4.   9.16 INCHES IN 2006
5.   8.08 INCHES IN 1937
6.   8.00 INCHES IN 1920
7.   7.79 INCHES IN 1948
8.   7.18 INCHES IN 1998
9.   6.92 INCHES IN 1922
10.  6.79 INCHES IN 1986

PROVIDENCE...
1.  11.08 INCHES IN 1982
2.   9.86 INCHES IN 2013
3.   9.61 INCHES IN 1998
4.   9.24 INCHES IN 2006
5.   7.21 INCHES IN 1938
6.   6.83 INCHES IN 1978
7.   6.80 INCHES IN 1920
8.   6.72 INCHES IN 2001
9.   6.58 INCHES IN 1922
10.  5.84 INCHES IN 1989

WORCESTER...
1.  12.17 INCHES IN 1982
2.  10.06 INCHES IN 2013
3.   9.68 INCHES IN 1998
4.   9.25 INCHES IN 1972
5.   8.31 INCHES IN 1922
6.   7.78 INCHES IN 1968
7.   7.44 INCHES IN 1903
8.   7.39 INCHES IN 1938
9.   7.21 INCHES IN 1986
10.  6.98 INCHES IN 1973 & 1935

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...DENSE FOG ADVISORY UNTIL 8 AM EDT THIS MORNING FOR RIZ006>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT SUNDAY FOR ANZ235-237-250-
     254>256.

&&

SYNOPSIS...DUNTEN/BELK
NEAR TERM...DUNTEN
SHORT TERM...DUNTEN
LONG TERM...BELK
AVIATION...DUNTEN/BELK
MARINE...DUNTEN/BELK
CLIMATE...STAFF
Hazardous weather outlook, Jun 29, 3:28 AM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
428 AM EDT SAT JUN 29 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>005-300830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
428 AM EDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL
OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE
AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE INTERIOR
LATER TODAY. THE MAIN THREATS WOULD BE STRONG WIND GUSTS AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT OF THUNDERSTORMS WILL CONTINUE LATE THIS WEEKEND
THROUGH THE FIRST HALF OF NEXT WEEK. THE STRONGEST STORMS SHOULD
OCCUR DURING THE AFTERNOON AND EVENING HOURS. THE MAIN CONCERN
WILL BE HEAVY RAIN AND LOCALIZED FLOODING. A SECONDARY CONCERN
WILL BE STRONG OR DAMAGING WINDS AND POSSIBLY HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RIZ006>008-300830-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
428 AM EDT SAT JUN 29 2013

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT OF THUNDERSTORMS WILL CONTINUE LATE THIS WEEKEND
THROUGH THE FIRST HALF OF NEXT WEEK. THE STRONGEST STORMS SHOULD
OCCUR DURING THE AFTERNOON AND EVENING HOURS. THE MAIN CONCERN
WILL BE HEAVY RAIN AND LOCALIZED FLOODING. A SECONDARY CONCERN
WILL BE STRONG OR DAMAGING WINDS AND POSSIBLY HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ230>237-250-251-254>256-300830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
428 AM EDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY DENSE FOG WITH VISIBILITY LESS THAN 1 MILE ACROSS THE
COASTAL WATERS THIS MORNING WILL POSE A HAZARD TO MARINERS. THE
WATERS AROUND NANTUCKET MAY MAINTAIN THESE POOR VISIBILITIES
THROUGH MOST OF TODAY AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOCALLY DENSE FOG WILL BRING VISIBILITIES OF 1/4 MILE OR LESS AT
TIMES EACH NIGHT AND MORNING THROUGH THE MIDDLE OF NEXT WEEK.
AREAS AROUND NANTUCKET MAY MAINTAIN THE POOR VISIBILITIES THROUGH
EACH DAY AS WELL.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Jun 29, 12:07 AM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
107 AM EDT SAT JUN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            MARLOW                  43.12N  72.20W
06/29/2013                   CHESHIRE           NH   AMATEUR RADIO

            TWO BROOKS OUT OF THEIR BANKS ALONG SAND POND ROAD.
            ROAD AND ONE HOME FLOODED.

&&

BELK
Local storm report, Jun 29, 12:19 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
119 AM EDT SAT JUN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     LIGHTNING        MARLBOROUGH             42.90N  72.21W
06/29/2013                   CHESHIRE           NH   AMATEUR RADIO

            BARN STRUCK BY LIGHTNING ON TROY RD

&&

BELK
Special weather statement, Jun 29, 4:13 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
513 AM EDT SAT JUN 29 2013

MAZ019>022-291000-
EASTERN PLYMOUTH MA-BARNSTABLE MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-
513 AM EDT SAT JUN 29 2013

...STRONG THUNDERSTORMS...

AT 511 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DARTMOUTH...OR 8 MILES SOUTH OF NEW
BEDFORD...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW BEDFORD...DARTMOUTH...ACUSHNET...SANDWICH...MATTAPOISETT...
WAREHAM...BOURNE...MARION AND ROCHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4159 7064 4168 7062 4170 7067 4174 7062
      4174 7071 4164 7077 4164 7087 4158 7082
      4165 7092 4152 7095 4151 7106 4151 7109
      4152 7107 4152 7105 4156 7107 4153 7111
      4156 7113 4191 7055 4176 7048 4173 7029
TIME...MOT...LOC 0911Z 236DEG 39KT 4155 7100

BELK

The radar

The Boston radar (KBOX), 50 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bristol

When
June 29, 4:30 AM EST to 4:33 AM EST
Where
Bristol County, 1.3 mi SE of Westport Pt to 1.2 mi SSE of West Is
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Amateur Radio
Coordinates
41.507, -71.062

Eight lifeguard stands were blown over on Horseneck Beach in Westport. Also, a large branch was downed onto Balsam Street in Fairhaven.

Thunderstorm Wind, Barnstable

When
June 29, 5:00 AM EST
Where
Barnstable County, Sandwich
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.750, -70.500

Wires on Quaker Meeting House Road were downed by thunderstorm winds.

Thunderstorm Wind, Barnstable

When
June 29, 5:05 AM EST
Where
Barnstable County, Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.550, -70.620

Two trees on Moses Road were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460823, 460824, 460825.